Forums


Complementary Alternatives Therapies

Herbalist intro

  • By Tammy Rome

    I’m a trained herbalist with a lot of experience using complementary medicine. I also use a lot of modern medicine to manage headache disorders and see a headache specialist regularly. If anyone has questions about alternative, complementary, or natural remedies, please feel free to ask. I’ve tried many of the options — some with better success than others. On that note, what have you tried and how was your experience?

    Reply Created with Sketch. reply
  • By Martica

    I have tried feverfew and noticed a big difference in my migraines. I recently stopped because of the blood thinning from feverfew and the migraines came back more frequent. Weighing the pros and cons I started the feverfew again. I was taking Migralief and now I am trying out Migralief + M because I suffer from menstrual migraines.

    Reply Created with Sketch. reply
  • By Tammy Rome

    Did you actually have problems with blood thinning? Did your doctor recommend you stop or did you stop out of concern that you might have problems with blood thinning? Your answers will help determine what I suggest.

    Tammy

    Reply Created with Sketch. reply
  • By Tammy Rome

    A lot of herbs have the potential to thin the blood, but that’s not always a bad thing. If you checked with your doctor and she’s not opposed, then she probably didn’t think you were at risk for negative outcomes from a little thinner blood. Chances are the potential benefits outweigh the risks. Just make sure you get good quality feverfew. The NIH recommends taking 100-300 mg of a standardized extract (0.2-0.4% Parthenolides) 4 times daily. Start slow and work up to the maximum dose (or until you see results) and stay there for at least 3 months just like you would for any preventive. Keep checking in with your doctor on your progress. Best of luck to you. I sure hope it helps.

    Reply Created with Sketch. reply
  • By wrensegg

    Hi there, I have been taking feverfew as part of the product migrelief, however recently I have had a couple of blood tests come back saying that my ferritin levels are very low. could the feverfew be causing this?

    Reply Created with Sketch. reply
  • By Tammy Rome

    I’m not familiar with this risk. That doesn’t mean it couldn’t happen as everyone is different. How long have you been taking Migralief? The body stores iron so it would take a long time for your levels to drop below normal unless you have some kind of bleeding disorder or internal bleeding. In that case, you would likely be very sick. Here is a nice article on the ferritin test and what the results might mean. You can use it to start a conversation with your doctor: http://www.nlm.nih.gov/medlineplus/ency/article/003490.htm.

    Feverfew can cause GI distress and mouth ulcers and should not be taken if you have a blood clotting disorder or are taking blood thinners. A good herbal blend will take this into account and add other supplements to offset the potential risks.

    Here’s a summary from the National Center for Complimentary and Alternative Medicine: http://nccam.nih.gov/health/feverfew

    As for the low ferritin levels, it could be caused by a variety of factors. Your doctor should check for the cause before starting treatment, however, most will recommend you use an iron supplement for several months and monitor your levels frequently. Most people have low levels because they either aren’t getting enough iron in their diet or they have an absorption problem due to poor digestion. Talk to your doctor about how to correct this problem.

    Iron supplements can be very constipating. There are food-based supplements that are easier on digestion & elimination, but you would probably find them only in health food stores. You can ask your doctor if he/she has a preference.

    I hope this information has been helpful. Remember to always check with your doctor in addition to doing your own research. 🙂

    Tammy

    Reply Created with Sketch. reply
  • By Voluntaryist

    Hello! I tried feverfew a couple of years ago. I took it for over a year. It did help with the intensity of my migraines, however the side effects were really nasty: anxiety and irritability. And the withdrawal symptoms were even worse. I wouldn’t recommend it.

    Reply Created with Sketch. reply
  • By Tammy Rome

    That’s a perfect example of why I urge caution with herbs. They all have medicinal properties, and like medications, can have side effects. Sometimes the side effects are not worth continuing to take the herb and sometimes they can be downright dangerous.

    Reply Created with Sketch. reply
  • By Schmee

    Two herbs to try: Butterburr and St. John’s Wort. Just make sure that the St. JOhn’s wort plays well with any other meds you are taking. Butterburr needs to be specially processed to remove some nasty liver-attackers. The Petadolex brand does this and is standardized.

    I’m a big ‘ol St. John’s wort for migraines evangelist. If it seems right for you, try it! Its given me my life back.

    Reply Created with Sketch. reply